Copyright 2004 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2004
The use of angiotensin-converting enzyme inhibitors (ACEIs) has been implicated in many cases of angioedema, but, given the potential mechanism of this complication, it was not expected to be caused by angiotensin II receptor blockers (ARBs). However, in the past few years, scattered reports of angioedema associated with ARBs have appeared in the medical literature. We performed a retrospective chart review from January 1, 1998, through June 30, 2003, and a review of the literature. During this time, we managed head and neck angioedema induced by ACEIs (n = 27) and ARBs (n = 4) in 31 patients. All of them had significant mucosal swelling, and in some of them dyspnea and dysphagia coexisted. The most frequently involved areas were the oral tongue (13 cases), uvula and soft palate (5 cases), and larynx, mouth floor, and lips (3 cases each). Angioedema may be a more common complication of ACEI and/or ARB use than originally thought. This complication may occur after long-term use of these drugs. We advise that ARBs not be prescribed to patients with a history of angioedema, particularly that due to the use of ACEIs.
Kyrmizakis DE, Papadakis CE, Liolios AD, et al. Angiotensin-Converting Enzyme Inhibitors and Angiotensin II Receptor Antagonists. Arch Otolaryngol Head Neck Surg. 2004;130(12):1416–1419. doi:10.1001/archotol.130.12.1416
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: